Laryngospasm and Hypoxia after Ketamine
There has been some talk recently about wanting to include ketamine in the pharmacopea for EMS providers. An interesting case study was published recently looking at a potential complication of providing ketamine for sedation:
Laryngospasm and Hypoxia after Intramuscular Administration of Ketamine to a Patient in Excited Delirium.
Prehosp Emerg Care. 2012 Jan 17;
Authors: Burnett AM, Watters BJ, Barringer KW, Griffith KR, Frascone RJ
ABSTRACT: An advanced life support emergency medical services (EMS) unit was dispatched with law enforcement to a report of a male patient with a possible overdose and psychiatric emergency. Police restrained the patient and cleared EMS into the scene. The patient was identified as having excited delirium, and ketamine was administered intramuscularly. Sedation was achieved and the patient was transported to the closest hospital. While in the emergency department, the patient developed laryngospasm and hypoxia. The airway obstruction was overcome with bag-valve-mask ventilation. Several minutes later, a second episode of laryngospasm occurred, which again responded to positive-pressure ventilation. At this point the airway was secured with an endotracheal tube. The patient was uneventfully extubated several hours later. This is the first report of laryngospam and hypoxia associated with prehospital administration of intramuscular ketamine to a patient with excited delirium.
Now I don’t know a whole lot about the pharmacodynamic of ketamine, is this something we need to worry about? Is this an expected side effect in a portion of the population? Is this simply an abbarency? Has your system looked at alternate sedatives like ketamine? Let me know!